MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884002
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation was not performed; product was not returned for analysis.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician reported that blades broke at the tip twice last month.The fragments that resulted from the break in both cases were safely removed from the patient without needing x-ray.The patients on both cases did not have particularly hard bone.On both cases, it was around the ethmoid cavity.One patient may have had polyps and other just chronic sinus sinusitis.Event dates for these two cases are unknown.Additional information received that a similar incident happened in a third case on (b)(6) 2017.This regulatory report is being filed for case 1 of 3 (medtronic internal reference number (b)(4)).Another regulatory report will be filed for case 2 of 3 (medtronic internal reference number (b)(4)).A third regulatory report will be filed for case 3 of 3 that occurred on (b)(6) 2017.(medtronic internal reference number (b)(4)).
 
Additional Manufacturer Narrative
Product analysis summary: received 6 sealed and 2 opened samples, part number 1884002, from lot number hg1q13j.There was a residue consistent with biological contaminants on the device.Visually, the inner tips were broken off at the first proximal tooth valley which would have resulted in the reported event.The portions that broke off measured 0.23¿ and 0.24¿ respectively.The mouth openings where the cutting action is performed showed impact marks on the outer and inner cutters consistent with the damage occurring while the blade was moving in a clockwise direction and counterclockwise on the other.There were no signs of misuse or mishandling.Visually, there were no signs of bends in the inner or outer assemblies.There was uneven wear inside the cutting tip which may indicate an interference fit (profile deviation) between the inner and outer assemblies.There was an out of specification condition identified as it relates to the complaint.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
MDR Report Key6903609
Report Number3004209178-2017-20317
Device Sequence Number898248
Product Code EQJ
UDI-Device Identifier20681490047443
UDI-Public20681490047443
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2025
Device Model Number1884002
Device Catalogue Number1884002
Device Lot NumberHG1Q13J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2017
Supplement Date Received by Manufacturer01/31/2018
Initial Report FDA Received Date09/29/2017
Supplement Report FDA Received Date02/06/2018
Patient Sequence Number1
Patient Age39 YR